Tennessee, 2004Flash Flood in Tennessee, July 31, 2004
July 31, 2004 · NWS MRX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 31, 1:30 PM EST, 30 minutes earlier.
Area forecast discussion, Jul 31, 1:30 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
230 PM EDT SAT JUL 31 2004
.SHORT TERM...(TONIGHT AND SUNDAY)...RADAR SHOWS BAND OF CONVECTION
CURRENTLY MOVING THROUGH OUR FORECAST AREA IN ADVANCE OF A
WEAKENING/FLATTENING UPPER TROUGH AND ASSOCIATED SURFACE COLD FRONT.
MODELS AND ENSEMBLES GENERALLY AGREE THAT THIS BAND OF CONVECTION
WILL CONTINUE TO SLOWLY MOVE EASTWARD TONIGHT AND BE MOSTLY EAST OF
THE APPALACHIANS BY LATE IN THE FIRST PERIOD. GFS AND ENSEMBLES ARE
MARGINALLY SLOWER WITH THE PROGRESSION THAN ETA WHICH CASTS SOME
UNCERTAINTY ABOUT POPS IN THE SECOND PERIOD. INCLINATION IS TO FAVOR
CONSENSUS AND CONTINUE CHANCE POPS EARLY IN THE SECOND PERIOD...AT
LEAST FOR THE EASTERN ZONES. MODEL TIME HEIGHTS DEPICT CONSIDERABLE
MID-LEVEL DRYING COMMENCING LATE IN THE FIRST PERIOD AND CONTINUING
INTO THE SECOND PERIOD. HOWEVER...LOW LEVELS WILL REMAIN QUITE MOIST
WHICH...COUPLED WITH MODERATE INSTABILITY AS PROJECTED BY FORECAST
SOUNDINGS...SUGGESTS THAT ISOLATED TO SCATTERED DIURNAL CONVECTION
CANNOT BE COMPLETELY RULED OUT. GUIDANCE TEMPS AGAIN ARE IN
GENERALLY GOOD AGREEMENT AND APPEAR REASONABLE.
.LONG TERM...(SUN NIGHT THROUGH SAT)...MODELS AGREE THAT DEEP
MOISTURE WILL BE EAST OF US BY SUN NIGHT...AND SOMEWHAT DRIER AIR
EVEN MAKING IT INTO LOWER LEVELS MONDAY/MONDAY NIGHT.
HOWEVER...STILL MAY BE ENOUGH LOW LEVEL MOISTURE/INSTABILITY AROUND
MONDAY FOR A SLIGHT CHANCE OF AFTERNOON/EVENING CONVECTION. FURTHER
OUT MODELS IN POORER AGREEMENT AND CONTINUITY SOMEWHAT LACKING.
SHOULD BE AN UPPER RIDGE TO OUR WEST AND AN EAST COAST TROUGH...BUT
THINK THE 00Z GFS TOO AMPLIFIED. APPEARS ANOTHER WEAK FRONTAL
BOUNDARY MAY COME DOWN SOMETIME AROUND WEDNESDAY...SO PLAN SLIGHT
CHANCE POPS TUESDAY AFTERNOON THROUGH WEDNESDAY EVENING. WILL
CONTINUE SLIGHT CHANCE AFTERNOON/EVENING CONVECTION THU...THEN KEEP
FORECAST DRY FOR FRI AND SAT. HOWEVER...CONFIDENCE LEVEL NOT HIGH
FOR LATER PERIODS. WILL GO NEAR GFS MOS TEMPS OVERALL...WITH A
SLIGHT UPWARD ADJUSTMENT FOR SOME OF THE LATER PERIODS.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 71 89 71 92 / 30 20 10 20
KNOXVILLE MCGHEE TYSON AIRPORT, TN 70 88 69 90 / 40 20 10 20
OAK RIDGE, TN 70 88 68 91 / 40 20 10 20
TRI CITIES AIRPORT, TN 68 85 65 88 / 40 30 10 20
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
LCM/LDW
Hazardous weather outlook, Jul 31, 4:45 AM EST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
545 AM EDT SAT JUL 31 2004
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-011000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
545 AM EDT (445 AM CDT) SAT JUL 31 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.
.DAY ONE (TODAY AND TONIGHT)...
HAZARDOUS WEATHER IS POSSIBLE AT THIS TIME.
A COLD FRONT WILL MOVE EAST INTO THE AREA TONIGHT. THE ATMOSPHERE
WILL BECOME MARGINALLY UNSTABLE THIS AFTERNOON. SHOWERS AND
THUNDERSTORMS WILL DEVELOP ACROSS THE AREA IN ADVANCE OF THE COLD
FRONT. THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS COULD
PRODUCE DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY TONIGHT.
PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.
SON
Flash Flood, Sevier
- When
- July 31, 2:00 PM EST to 4:00 PM EST
- Where
- Sevier County, Pittman Center
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
Flash flooding occurred on the Little Pigeon River and Webb Creek in Pittman Center. Thunderstorms above in the headwaters dropped heavy rains causing a "five foot wall of water" to progress down the streams. Two resort cabins were evacuated, and flood waters threatened the school.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in New York, July 31, 2004$100,000 · 55 kt wind · 3 events
- Tornado in South Dakota, July 31, 2004$30,000 · F1 · 1 event
- Heavy Rain in Florida, July 31, 2004$50,000 · 1 event
- Flood in Pennsylvania, July 31, 2004$35,000 · 1 event
- Tornado in Minnesota, July 31, 2004$2,000 · F1 · 1 event
- Flash Flooding in Mississippi, July 31, 2004$25,000 · 2 events
- Flash Flood in Pennsylvania, July 31, 2004$20,000 · 1 event
- Damaging Wind in Colorado, July 31, 2004$15,000 · 50 kt wind · 1 event
- Lightning Strike in Florida, July 31, 20041 injured · 1 event
- Hail in Minnesota, July 31, 20041.75 in hail · 8 events
- Flooding in Kentucky, July 31, 20046 events
- Hail in Minnesota, July 31, 20041.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410819.